Utah, 2023

Damaging Winds and High Wind in Utah, June 11, 2023

June 11, 2023 · NWS SLC · 7 events in 3 counties and zones

Wind gusts reached almost 70 mph from thunderstorm outflow winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Wind gusts reached almost 70 mph from thunderstorm outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 11, 12:03 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 11, 12:03 PM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
103 PM MDT Sun Jun 11 2023

.SYNOPSIS...Strong thunderstorms is expected is across portions of
northern and central Utah this afternoon and evening. As the
upper level low gradually weakens Monday, expect another round of
showers and thunderstorms across much of the region during the
afternoon and evening.

&&

.SHORT TERM (Through 12Z Tuesday)...Ongoing convection event will
keep this forecast discussion relatively brief. Afternoon upper
air and satellite analysis indicates an upper level low lifting
across the southwestern United States with broad upper level
diffluence over Utah. As of 1 PM, mesoanalysis SBCAPE is near
1000-1500 J/kg across much of Utah and Uinta County, WY. Deep
layer shear near 30 to 40 kts has reached central Utah and
continues to progress northward associated with a 500mb speed max.

Convective initiation is ongoing as of 1 PM and is expected to
continue to rapidly develop across central Utah. Latest CAMS
suggest an increasing threat of strong wind gusts near to above 60
mph with the strongest storms as well as small hail. Current
forecast timing of the highest severe weather threat is as
follows:

Utah County by around 1 to 3 PM,
Salt Lake County 2 to 5 PM,
Davis/Weber 3 to 6 PM,
Cache/Eastern Box Elder 4 to 7 PM,
and Tooele City, Tooele County and Wendover (and the I-80
corridor between Wendover to Tooele) 3 PM to 6 PM.

Convective coverage will decrease overnight though not completely
end as several weak shortwave troughs embedded in the flow around
the upper level low will rotate through the area.

With continued weakening of the upper level low, storm motions
will decrease Monday afternoon and evening. This will bring the
threat of slow moving, but weaker showers and thunderstorms and an
attendant threat of isolated flash flooding.

.LONG TERM (After 12Z Tuesday)...Tuesday and Wednesday look to
offer a relative continuation of the ongoing pattern. The forecast
region looks to be placed within broad troughing which envelops
much of the W CONUS, and is characterized by embedded weaker
cyclonic impulses along with reinforcing shortwaves. Deep moisture
also remains favorable through this period, with ensemble mean
PWATs running roughly around 150% to 200% of climatological
normal. As a result, high precipitation chances remain. In
general, expect coverage to be maximized throughout the northern
half of Utah as well as southwestern Wyoming, particularly along
higher terrain and during peak diurnal heating. With relatively
weak steering flow and associated storm motions, precip will have
the potential to create hazardous conditions in rain sensitive
locations such as slickrock areas, burn scars, normally dry
washes, and slot canyons. Ensemble mean instability will be fairly
meager (~200-400 J/kg), as will shear, so stronger more robust
updrafts will likely be fairly isolated overall. Activity will
wane with loss of daytime heating, but synoptic forcing will be
sufficient to yield continued precipitation chances overnight,
albeit with less coverage.

For the latter half of the work week, the pattern shifts somewhat
and allows a slight drying trend with PWATs returning closer to
near to just above climatological normal levels. Region looks to
see flow generally zonal to southwesterly, with a shortwave trough
noted to the north, and a cutoff to near cutoff shortwave near
the lower California coast. The combination of more limited
moisture along with weaker synoptic forcing will bring daily
precip chances down in comparison to the prior days, with the
timing still favored during peak heating from the afternoon into
the early evening hours. Additionally, will begin to see
increasing 700mb temps, and an associated warming trend in
expected afternoon highs.

Moving into the weekend, guidance begins to diverge somewhat in
regards to handling the evolution of both the cutoff California
shortwave and the broader troughing extending southward from the
PacNW and Canada. A scenario similar to the deterministic GFS
where the cutoff shortwave opens and lifts through followed by a
deeper northern trough (and associated baroclinic zone) pushing
into the region would bring a quicker return to more active
weather. On the other hand, a more slowly ejecting California
trough and slower more glancing blow from the northern stream
trough would keep things a bit more steady state through the
weekend. Given the the spread in guidance, increased uncertainty
is noted through this period.

&&

.AVIATION...KSLC...Through ~20Z, minimal operational concerns are
forecast for the KSLC terminal. Wind will remain light out of a
northerly direction with mid and upper level cloud cover. After
~20Z, strong thunderstorms forming to the south of the terminal
will begin to encroach the airfield, with storm outflows shifting
winds to a southerly direction. There is a 60% chance that strong
thunderstorms impact the airfield between 21-23Z, bringing wind
gusts in excess of 30kts, CIGs as low as 5kft AGL, and VIS as low
as 3-5SM in heavy rain. Storms will progress past the airfield
after 23Z, with outflows from the north expected in the wake of
the storms.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered to widespread
showers and thunderstorms are expected across the northern half of
the region today, bringing gusty and erratic outflow winds, brief
heavy rain, and frequent lightning. Stronger storms will begin
forming around 18-19Z, progressing through the Wasatch Front, West
Desert, and Southwest Wyoming through 23-00Z, then into far
northern Utah through 01Z. CIGs will remain above 5-6kft AGL,
though heavy rain may bring VIS down to the 3-5SM range. For
central Utah, isolated showers will be possible, bringing similar
risks of gusty outflow winds, though coverage will be much less.
Additionally, central and southern Utah will experience
predominantly south to southwesterly flow with afternoon gusts in
excess of 20mph.

&&

.FIRE WEATHER...A gradually weakening upper level low will bring
the threat of strong convection today. With continued weakening,
storm motions will decrease Monday afternoon and evening,
transitioning to more of a heavy rain threat. As this first
remnant circulation lifts out of the area Tuesday, another upper
level low will shift east into the Desert Southwest. This will
keep unsettled conditions across the region, particularly across
northern and central Utah through the next 5 to 7 days.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Warthen/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 11, 2:21 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
321 PM MDT Sun Jun 11 2023

UTZ107-110-112145-
Wasatch Mountains I-80 North UT-Cache Valley/Utah Portion UT-
321 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of north central
Weber...southwestern Cache and east central Box Elder Counties
through 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Mantua, or 13 miles east of Brigham City, moving
northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hyrum, Wellsville, Mantua, Nibley, Paradise and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4144 11157 4138 11183 4160 11201 4166 11188
      4169 11166
TIME...MOT...LOC 2121Z 152DEG 6KT 4146 11177

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jun 11, 2:26 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
326 PM MDT Sun Jun 11 2023

UTZ115-112200-
Western Millard and Juab Counties UT-
326 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of west central Millard
County through 400 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garrison, or near Baker, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garrison.

This includes the following highways...
 US Route 6 between mile markers 1 and 6.
 Utah Route 21 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 11404 3917 11393 3888 11393 3887 11405
TIME...MOT...LOC 2126Z 170DEG 14KT 3897 11404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Jun 11, 2:50 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
350 PM MDT Sun Jun 11 2023

UTZ107-108-110-112215-
Wasatch Back UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
350 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of northeastern
Weber...south central Cache and east central Box Elder Counties
through 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Mantua, or 14 miles southeast of Brigham City,
moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mantua, Paradise, Nordic Valley, Powder Mountain, Avon, Mantua
Reservoir, Eden and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4131 11184 4154 11196 4162 11169 4136 11158
TIME...MOT...LOC 2149Z 141DEG 8KT 4143 11176

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jun 11, 3:40 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Sun Jun 11 2023

UTZ103-110-112315-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
440 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of southwestern Cache
and eastern Box Elder Counties through 515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm over
Corinne, or near Brigham City, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brigham City, Bear River City, Corinne, Honeyville, Elwood,
Deweyville and Bear River.

This includes Interstate 15 between mile markers 364 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4153 11197 4150 11209 4156 11224 4164 11218
      4170 11205
TIME...MOT...LOC 2240Z 132DEG 7KT 4156 11208

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Jun 11, 3:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
447 PM MDT SUN JUN 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     18 NNE CALLAO           40.12N 113.53W
06/11/2023  M58 MPH          TOOELE             UT   MESONET

            CAUSEWAY SENSOR

&&

CHRISTINE.KRUSE
Special weather statement, Jun 11, 4:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
512 PM MDT Sun Jun 11 2023

UTZ101-102-104-105-112345-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
512 PM MDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of western Salt Lake...
southeastern Davis and east central Tooele Counties through 545 PM
MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Jordan, or 8 miles west of Sandy, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, West Jordan,
Taylorsville, South Jordan, Draper, Riverton, Cottonwood Heights,
Midvale, South Salt Lake, Herriman, North Salt Lake, Woods Cross,
Bluffdale, West Bountiful, Millcreek, Kearns and Salt Lake City
International Airport.

This includes the following highways...
 Interstate 15 between mile markers 291 and 315.
 Interstate 80 in Utah between mile markers 98 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4054 11182 4045 11214 4078 11234 4086 11220
      4091 11191
TIME...MOT...LOC 2311Z 160DEG 24KT 4054 11200

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW

The radar

The Salt Lake City radar (KMTX), 64 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
June 11, 5:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.689, -112.452 (the zone’s center; the record gives no point)

A wind gust of 66 mph was recorded at the I-80 at MP 71 East Delle mesonet site. Other wind gusts included 63 mph at the Hat Island site, 63 mph at the I-80 at MP 68 West Delle site, 58 mph at the Causeway site, and 56 mph at the I-80 @ Grassey site.

Thunderstorm Wind, Tooele

When
June 11, 5:00 PM MST
Where
Tooele County, 1.25 mi ESE of Delle
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -112.760

A wind gust of 66 mph was recorded at the I-80 at MP 71 East Delle mesonet site. Other wind gusts included 63 mph at the Hat Island site, 63 mph at the I-80 at MP 68 West Delle site, 58 mph at the Causeway site, and 56 mph at the I-80 @ Grassey site.

Thunderstorm Wind, Tooele

When
June 11, 5:04 PM MST
Where
Tooele County, 1.25 mi ESE of Delle
Measured
57 kt (66 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.760, -112.760

UDOT reported an RV trailer rolled over on I-80. A sensor near there reported a wind gust of 66 mph around this time.

Thunderstorm Wind, Tooele

When
June 11, 5:10 PM MST
Where
Tooele County, 0.52 mi E of Barro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.470

A wind gust of 60 mph was recorded at the I-80 at Dugway mesonet site.

Thunderstorm Wind, Tooele

When
June 11, 5:10 PM MST
Where
Tooele County, 1.25 mi ESE of Delle
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -112.760

A wind gust of 66 mph was recorded at the I-80 at mile post 71 mesonet site.

High Wind, Tooele and Rush Valleys

When
June 11, 6:00 PM MST
Where
Tooele and Rush Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.449, -113.131 (the zone’s center; the record gives no point)

A wind gust of 62 mph was recorded at the I-80 at MP 78 mesonet site.

Thunderstorm Wind, Tooele

When
June 11, 6:50 PM MST
Where
Tooele County, 0.87 mi SE of Timpie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -112.620

A wind gust of 62 mph was recorded at the I-80 at mile post 78 mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111366, 1196869, 1196083, 1196085, 1196086, 1111367, 1196094.